From Rome, Georgia, USA:
I have taken insulin for type 1 diabetes for 23 years. As a child, most of my injections were given in my arms. Can this cause lumps?
It is most likely that the lumps on your arms are from years of insulin injections in the arms. The bulging of an area of the skin (due to fat accumulation) that forms when a person keeps injecting insulin into the same spot is called lipohypertrophy. This occurred more often with the older, less purified insulins. Not injecting into these sites may reduce their size over time, but if the lumps have been there for many years, it is not likely that you can do anything to change their appearance other than liposuction. You should avoid injecting insulin into these sites because the insulin absorption at these sites can be erratic. It has been shown that both children and adults with lipohypertrophy tend to have higher A1cs and require more insulin, likely from injecting into these sites. You can decrease the risk of this occurring in other sites by changing the places where you inject insulin. When rotating sites, it is important not just to rotate from right to left but to also use a grid-type pattern to rotate around on each side. Inspect your sites frequently by feeling for any skin thickening, which is the beginning stage of lipohypertrophy. Avoid sites that have any thickening or lumps.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.